The NPA holds the role of Medication Safety Officer for all independent community pharmacies in England with fewer than 50 branches. Here are some of the main findings from the January to March (first quarter) report of 2020.
Overall, there was a 3.34% increase in the number of patient safety incidents reported during Q1 2020, compared with Q4 2019. However, when compared with Q1 2019, there was a 13.9% decrease.
This significant reduction may be due to the increased workload caused by COVID-19, whereby pharmacy teams may not be prioritising reporting of patient safety incidents.
Patient safety incidents
Most reported incidents ( 92%) originated from the pharmacy. Four per cent of errors were prescribing errors (a 2% rise from the previous quarter). It is important to report prescribing errors because increased reporting allows identification of trends and increases learning.
The most common type of incident during Q1 was dispensing error ( 81% of all reported incidents).
While reporting of dispensing errors is encouraged, all types of incidents and near-misses in the pharmacy can be reported. These may include, but are not limited to: counselling errors; treatment procedure/administration error; patient abuse; delivery/collection errors; supply of over-the-counter (OTC) medication error.
See Figure 4 for the origins of patient safety incidents.
These were typically the wrong drug/medicine ( 26%), strength ( 22%) or formulation ( 12%), which accounted for 60% of errors reported – a decrease of 6% from Q4 2019.
However, the mismatching of patients together with mismatching between patient and medicine accounted for 15% of errors reported – a 6% increase from Q4 2019.
Pharmacy staff should always confirm the patient’s identity to ensure the requested details correspond to those on the prescription; this could be the name, address and/or date of birth.
- Check the bag label against the prescription.
- Before bagging up the medication, ensure all items correspond to the patient’s name and expected number of items on the prescription.
- Take care when handing out prescriptions for patients with similar or same names/surnames.
- Confirm that the contents of the bag matches the patient’s expectation.
- Do not leave prescription bags open once they are ready for collection.
- Avoid printing additional bag labels.
Degree of harm
The degree of harm caused to patients reported as ‘none’( 60%) and ‘near miss’ ( 27%) continued to make up the majority of reports. There were no reports where the degree of harm was reported as ‘severe’ or ‘death’.
Actions for pharmacy teams when recording degree of harm:
- Ensure you report the actual degree of harm caused to the patient and not the potential harm that could have happened.
- Please ensure you complete a detailed outcome if an incident did lead to moderate or severe harm to the patient – this is to allow a thorough analysis to be undertaken.
- Please ensure the incident form is fully completed, is accurate and includes sufficient details to allow meaningful analysis.
‘Work and environment factors’ ( 35%) continued to be the main issue. This includes time pressures, understaffing and poorly organised working environments. Look-alike/sound-alike (LASA) errors ( 22%) was the second largest contributing factor to the errors reported.
In addition to the LASA errors highlighted as high risk by NHS improvement (see below), 4% of all reported LASA errors involved gabapentin and pregabalin. The reclassification of these medicines as Schedule 3 Controlled Drugs (CDs) in April 2019 raised awareness of their reporting. However, even in Q1 2020, a significant number of incidents involved these medicines. Gabapentin and pregabalin do not need to be kept in a CD cabinet so it is essential they are separated out in the dispensary with clear reminders for staff to double check the item they pick.
‘Self-checking’ is defined as a pharmacist carrying out all steps in the dispensing process themselves. It includes the clinical check of the prescription as well as the accuracy check of the assembled items. There was a 4% decrease in incidents involving self-checking compared with Q1 2019.